What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 28, 6:14 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 28, 6:14 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
714 PM EDT Sat Jul 28 2018
.SYNOPSIS...
Another round of showers and thunderstorms is occurring this
evening ahead of a sweeping cold front. Behind the front,
expect seasonably warm temperatures and lower humidity Sunday
and Monday. The summer heat and higher humidity returns midweek
as Bermuda high pressure sets up along the eastern seaboard.
A cold front will attempt to move through next weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
7 pm update...
*/ Highlights...
- Isolated t'storms N/W lifting NE overnight, diminishing
- Widespread rain lifting out to sea SE, yet fog lingers,
expanding into the SE coast overnight
- Cold front sweeping through towards early morning Sunday
behind which dry, refreshing air follows, conditions improve
*/ Mesoanalysis...
Not much change from earlier analysis. Tongue of < 0 Showalters
evident over SE areas of S New England, a wedge between sub-
tropical energy sweeping the Cape and Islands and the N-stream
vortmax and trailing cold front over N New England. Suppressed
environment in-between of sinking air is the likely culprit for
lack of shower and thunderstorm activity progressing into the
Boston - Providence corridor. As evident with earlier SE outflow
boundary from heavy rains over the Cape and Islands, even the
roughly 20-25 mph outflow into a fairly unstable airmass kicked
up showers, however only briefly as they quickly dissipated under
the weight of sinking and drier air aloft.
Activity N/W likely not to sulk S/E given the morphology of height
falls and cyclonic flow, the attendant N-stream vortmax and H3
jet streak curving NE into N ME. The trailing cold front sulking
S/E, however losing its better forcing with the vortmax stretching
away, the cold front becoming diffuse in the process. A refreshing
airmass behind it to follow into early morning Sunday which will
erode the low cloud / fog conditions impacting the SE shoreline.
More on that below.
Main threats with any thunderstorm activity of gusty winds, heavy
rain, frequent lightning.
PoPs reflective of latest HRRR trends tied into more broadscale
guidance of SREF / HREF / NBM. Focus over extreme SE New England
while encompassing much of the CT River Valley and Worcester Hills
with chance PoPs through 3z roughly.
Tonight...
Any showers and thunderstorms dissipating as N-stream vortmax
and attendant H5 trof axis lift N/E. Surface reflective cold
front pushing S/E however becoming diffuse against the offshore
lingering sub-tropical axis. This along with conclusion of day-
time heating, should see activity conclude.
Dense fog expanding over SE New England from the S-waters until
the W wind shift associated with the cold front. Refreshing air
in tow. Dry air advection proceeding, however given light winds
and clearing conditions, can't rule out radiational cooling over
N/W MA given that they've seen around 1-2" with some locally
higher amounts over the last 72-hours. Very wet could hold in
shallow higher dewpoint air resulting, with radiational cooling,
in shallow dense ground fog in and around the Mid-CT River Valley.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Sunday...
Refreshing Summer day. Cold front pushing offshore becoming
diffuse however kicking any S-coastal dense fog out to sea with
winds shifting W. Light over all as weak high pressure settles
in, anticipating a near-shore sea-breeze allowance, however W
flow may be strong enough to limit interior progression. Energy
continuing to cyclonically rotate through the region, yet the
column considerably dry noted by very low K-indices. Anticipate
scattered to broken 4-5 kft cumulus. Mix down of a bit breezy W
winds, again to hold back sea-breezes, along with drier air.
Highs up around the upper 70s to low 80s with dewpoints in the
50s.
Sunday night...
Cool, dry night. Light winds, clear conditions, radiational
cooling. Watching the crossover threshold with respect to dew-
points observed at max-heating of the day, leaning shallow
ground fog formation in areas with observed higher dewpoints.
Looking at typically prone locations for seeing locally dense,
shallow ground fog. Leaned with lowest MOS forecast guidance.
Lows around the upper 50s to low 60s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights...
* Warm front moves through Tuesday night
* Summer heat and humidity returns Wednesday through Friday
with scattered afternoon/evening thunderstorms
* Cold front attempts to move through next Saturday
Overview...
Persistent southwest flow aloft through next week with an
amplifying upper trough from the Great Lakes to the Gulf coast
and a building upper level ridge over the western Atlantic.
Daily details...
Monday...
Dry and warm with high pressure overhead. Light west-southwest
flow, with daytime sea breezes expected. Highs in the 80s with
dewpoints in the comfortable upper 50s and lower 60s.
Tuesday...
Warmer and slightly more humid air moves in on light southerly
flow between high pressure over the western Atlantic and low
pressure in the Midwest. Highs will reach the mid to upper 80s
away from the coast and dewpoints will rise to the mid 60s.
A warm front will approach from the south late in the day and
there is a slight chance of a shower or isolated thunderstorm
late.
Tuesday night...
A warm front moves through the region. There is a good chance of
showers and thunderstorms overnight, especially in western MA
and northern CT. Areas of fog are likely as dewpoint
temperatures rise to near 70 by daybreak.
Wednesday and Thursday...
Very warm and sultry with daytime highs in the upper 80s to
lower 90s over the interior and nighttime lows mainly in the
lower 70s. Dewpoints will be mainly in the lower 70s.
Heat Index values by Thursday will be nearing the two-
consecutive-day Heat Advisory Criteria of 95 degrees. Rather
breezy late Wednesday, as mixing leads to gusts to 20-25 mph.
There will be scattered thunderstorms, mainly in the afternoon
and evening hours. The chances are somewhat greater in western
sections on Wednesday afternoon/evening because upper level
southwest flow increases to 50-60 knots at 500 mb. Cannot rule
out isolated severe wind gusts reaching the ground in any
stronger storms. Precipitable water values will be near or above
2 inches, so also can expect torrential downpours and local
ponding of water from any thunderstorms.
Friday...
Still warm and humid with a chance of afternoon and evening
showers/thunderstorms. With the Bermuda high edging westward,
the best chances of precipitation will be in western portions
of southern New England.
Saturday...
A cold front will attempt to move slowly across the region.
This could lead to more widespread shower and thunderstorm
activity, along with locally heavy downpours. Cloud cover could
keep highs mainly from 80 to 85.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday Night/...Moderate confidence through
tonight. High confidence Sunday and Sunday night.
0z update (no major changes from 21z update)...
Rest of today...
N/W: SCT-BKN low-end VFR CIGs with VCSH W of IJD-LWM. S/SW winds
generally around 10 kts however locally higher gusts with any
TSRA / RA which should conclude by 3z.
S/E: Especially along the coast, MVFR-LIFR, lower conditions
further out over the waters. A combination of low CIGs and FG.
S/SE flow generally 10-15 kts. -RA concluding, should see lower
conditions begin to filter back in.
Tonight...
SHRA / TSRA concluding towards midnight. Mostly VFR as winds
shift W, however, IFR-LIFR CIGs and VSBYs with dense FG likely
to expand or hold across SE New England until the W wind shift
towards Sunday morning. Also, patchy ground FG may develop over
CT River Valley terminals given light winds and clearing towards
Sunday morning.
Sunday...
BR / FG clearing out over SE-coastal New England early morning.
W winds allowing near shore sea-breezes beginning around 15z.
Otherwise SCT-BKN CIGs 4-5 kft agl. VFR.
Sunday night...
VFR. Light winds. Locally dense IFR-LIFR at typically prone
terminals.
KBOS Terminal...
Going to hold the terminal VFR and dry. SE wind shift has already
moved through and will roughly hold for the next couple of hours
will winds turn more SW ahead of a cold front expected to sweep
the terminal shortly after midnight with winds shifting W.
KBDL Terminal...
Hold VFR throughout. S/SW winds generally around 10 kts, winds
shifting W closer to midnight with cold frontal passage.
Outlook /Monday through Thursday/...
Monday: VFR.
Monday Night: Mainly VFR, with local IFR possible.
Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHRA, isolated TSRA.
Tuesday Night: Mainly VFR, with areas IFR possible. Chance
SHRA, chance TSRA, patchy BR.
Wednesday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA, chance TSRA.
Wednesday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance SHRA, slight chance TSRA, patchy BR.
Thursday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA, chance TSRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday Night/...
7 pm update (no major changes from 5 pm update)...
SE wind shift has progressed up the waters behind which sustained
winds have been generally 10-15 kts with gusts up to 20 kts.
Expect SE winds to continue through this evening, shifting SW
and remaining breezy ahead of a sweeping cold front with passage
closer to morning. Winds shifting W with passage, there could
be a brief period of breezy winds again with gusts up to 20 kts.
Wind activity diminishing into Sunday with a weak area of high
pressure building in. Winds light enough to allow for near-shore
sea-breezes. Good boating weather lasting through Sunday night.
Outlook /Monday through Thursday/...
Monday: Winds less than 25 kt.
Monday Night: Winds less than 25 kt. Patchy fog. Local
visibility 1 to 3 nm.
Tuesday through Tuesday Night: Winds less than 25 kt.
Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, slight chance of
thunderstorms.
Wednesday Night through Thursday: Winds less than 25 kt. Local
rough seas.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...Sipprell/GAF
NEAR TERM...Sipprell
SHORT TERM...Sipprell
LONG TERM...GAF
AVIATION...Sipprell/GAF
MARINE...Sipprell/GAF
Hazardous weather outlook, Jul 28, 3:00 PM EST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
400 PM EDT Sat Jul 28 2018
CTZ002>004-MAZ002>024-026-RIZ001>008-292000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
400 PM EDT Sat Jul 28 2018
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.
.DAY ONE...This afternoon and tonight.
Scattered strong thunderstorms possible this evening with gusty
winds and heavy downpours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat Index values could reach the mid 90s Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
ANZ230>237-250-251-254>256-292000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
400 PM EDT Sat Jul 28 2018
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates, please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jul 28, 4:24 PM EST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
524 PM EDT SAT JUL 28 2018
MAZ002-282215-
Western Franklin MA-
524 PM EDT SAT JUL 28 2018
...STRONG THUNDERSTORM...
At 524 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Adams, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Monroe, Colrain, Charlemont, Heath, Rowe, Hawley and Hoosac Tunnel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4273 7270 4268 7267 4261 7296 4266 7295
4267 7296 4266 7298 4267 7300 4270 7295
4270 7302 4274 7302
TIME...MOT...LOC 2124Z 243DEG 27KT 4268 7313
mdSpecial weather statement, Jul 28, 5:27 PM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
627 PM EDT SAT JUL 28 2018
MAZ004-026-282315-
Northwest Middlesex County MA-Northern Worcester MA-
627 PM EDT SAT JUL 28 2018
...STRONG THUNDERSTORM OVER WORCESTER COUNTY...
At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
Princeton, or near Leominster, moving northeast at 20 mph.
Winds in excess of 30 mph and brief heavy rain will accompany this
storm.
Locations impacted include...
Leominster, Fitchburg, Lunenburg, Lancaster, Sterling, Westminster,
Shirley and Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4242 7188 4245 7192 4264 7177 4256 7164
TIME...MOT...LOC 2226Z 218DEG 17KT 4246 7187
Field
Special weather statement, Jul 28, 7:57 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
857 PM EDT SAT JUL 28 2018
CTZ002-MAZ008-009-290145-
Hartford CT-Western Hampshire MA-Western Hampden MA-
857 PM EDT SAT JUL 28 2018
...STRONG THUNDERSTORM...
At 857 PM EDT, Doppler radar was tracking a strong thunderstorm over
Great Barrington, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Huntington, Hartland, Russell, Granville, Chester, Blandford,
Montgomery and Tolland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4212 7306 4215 7307 4215 7303 4228 7300
4228 7283 4202 7287 4206 7306 4211 7307
TIME...MOT...LOC 0057Z 271DEG 20KT 4219 7333
FieldSpecial weather statement, Jul 28, 7:58 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
858 PM EDT SAT JUL 28 2018
CTZ002-MAZ008-009-290145-
Hartford CT-Western Hampshire MA-Western Hampden MA-
858 PM EDT SAT JUL 28 2018
...STRONG THUNDERSTORM HEADING TOWARD WESTERN HAMPDEN COUNTY...
At 857 PM EDT, Doppler radar was tracking a strong thunderstorm over
Great Barrington, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Huntington, Hartland, Russell, Granville, Chester, Blandford,
Montgomery and Tolland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4212 7306 4215 7307 4215 7303 4228 7300
4228 7283 4202 7287 4206 7306 4211 7307
TIME...MOT...LOC 0057Z 271DEG 20KT 4219 7333
FieldSpecial weather statement, Jul 28, 8:00 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
900 PM EDT SAT JUL 28 2018
CTZ004-MAZ020-RIZ001>006-290145-
Windham CT-Southern Bristol MA-Northwest Providence RI-Bristol RI-
Washington RI-Eastern Kent RI-Western Kent RI-
Southeast Providence RI-
900 PM EDT SAT JUL 28 2018
...LINE OF STRONG THUNDERSTORMS...
At 859 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sterling to Ledyard. Movement was east at 25
mph.
Pea size hail and winds in excess of 30 mph will accompany these
storms.
Locations impacted include...
Providence, Warwick, Cranston, East Providence, Coventry, South
Kingstown, West Warwick, Johnston, North Kingstown, Plainfield,
Westerly, Barrington, Swansea, Seekonk, East Greenwich, Scituate,
Hopkinton, Charlestown, Richmond and Exeter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4131 7187 4131 7188 4133 7189 4132 7185
4134 7183 4141 7184 4142 7180 4164 7179
4164 7190 4173 7182 4186 7133 4180 7134
4177 7132 4178 7126 4171 7134 4164 7137
4165 7139 4162 7139 4134 7162 4130 7187
TIME...MOT...LOC 0059Z 253DEG 22KT 4168 7179 4143 7204
BelkSpecial weather statement, Jul 28, 8:42 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
942 PM EDT SAT JUL 28 2018
MAZ017-020-RIZ003>007-290230-
Northern Bristol MA-Southern Bristol MA-Bristol RI-Washington RI-
Eastern Kent RI-Western Kent RI-Newport RI-
942 PM EDT SAT JUL 28 2018
...STRONG THUNDERSTORMS DEVELOPING...
At 941 PM EDT, Doppler radar was tracking a strong thunderstorm over
Exeter, or 7 miles west of North Kingstown, moving east at 30 mph.
Winds in excess of 30 mph will accompany this storm.
Locations impacted include...
Fall River, Warwick, Coventry, Dartmouth, South Kingstown, West
Warwick, North Kingstown, Newport, Bristol, Somerset, Portsmouth,
Barrington, Middletown, Narragansett, Swansea, Tiverton, Westport,
East Greenwich, Warren and Freetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4142 7167 4163 7173 4181 7109 4151 7098
4148 7122 4149 7122 4147 7125 4146 7132
TIME...MOT...LOC 0141Z 255DEG 27KT 4157 7161
Belk